Economics at your fingertips  

A task-allocation problem

Mustafa Afacan

Journal of Mathematical Economics, 2019, vol. 82, issue C, 285-290

Abstract: We consider a task-allocation problem in which agents differ in terms of their seniority and their experience with tasks. We introduce two mechanism classes: the feasibility augmented serial dictatorship (FSD) and the minimally reluctant efficient priority (MREP). The first class is efficient, senior-optimal, and strategy-proof. However, a disadvantage of this class is that a greater number of agents can be assigned to tasks that they unwillingly perform – we call such tasks “unwillingly acceptable” – than what is actually achievable. We say that a mechanism is minimally reluctant if it always minimizes the number of agents who are matched with their unwillingly acceptable tasks. The second mechanism class is minimally reluctant, efficient, and constrained senior-optimal — senior-optimal in the class of minimally reluctant mechanisms. No minimally reluctant mechanism is strategy-proof, which implies that no MREP mechanism is strategy-proof. Each MREP mechanism has a unique equilibrium outcome that is equivalent to the truthtelling outcome of a particular FSD mechanism. Hence, in equilibrium, each MREP mechanism is efficient, senior-optimal, but not minimally reluctant. Nevertheless, no mechanism is minimally reluctant in equilibrium either.

Keywords: Task; Willingly acceptable; Strategy-proofness; Efficiency; Matching; Mechanism (search for similar items in EconPapers)
Date: 2019
References: Add references at CitEc
Citations: Track citations by RSS feed

Downloads: (external link)
Full text for ScienceDirect subscribers only

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

DOI: 10.1016/j.jmateco.2019.03.004

Access Statistics for this article

Journal of Mathematical Economics is currently edited by Atsushi (A.) Kajii

More articles in Journal of Mathematical Economics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().

Page updated 2023-06-15
Handle: RePEc:eee:mateco:v:82:y:2019:i:c:p:285-290